Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 77, NWS Melbourne, FL

July 23, 1994Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 23, 1994, 2:57 PM EDT for Volusia County, Florida. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
Jul 23, 1994, 2:57 PM EDT (18:57 UTC)
Expired
Jul 23, 1994, 4:00 PM EDT
In force
63 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1994-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1994-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 231857 RRA
SVRMLB
FLC127-FLZ501-232000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
257 PM EDT SAT JUL 23 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...VOLUSIA COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...ORMOND BEACH  TO  NEW SMYRNA BEACH
 
AT 255 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR DAYTONA BEACH. THE
STORM WAS MOVING NORTHEAST AT 5 TO 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:22 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 23, 2:22 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT SAT JUL 23 1994

LO LVL RDG AXIS WL RMN S OF FA THRU PD. GRIDDS DATA SHOW TAIL OF MID
LAT H5 TROF ADVANCING TO VCNTY NE GLFMEX BY END OF PD. THERE4 DO NOT
SEE ANY SGFNT DEEP LYR DRYING MECHANISMS THAT WL AFFECT FA AND WL CONT
WITH SLGTLY ABV CLIMO POPS THRU PD.

@1...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@2...VOLUSIA BREVARD
@3...INDIAN RIVER ST LUCIE MARTIN

MCO TT 0742 091 072 092 2525
DAB TT 072 090 072 091 3535
MLB TT 073 090 073 090 3535

MLB...NONE

RL

In the hours before

Special weather statement, Jul 23, 11:20 AM EDT, 3 hours 37 minutes before
FLZ041-044>047-053-054-058-059-064-501-231720-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EDT SAT JUL 23 1994

...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

THE HIGH PRESSURE RIDGE AXIS HAS SHIFTED TO SOUTH CENTRAL FLORIDA.
THIS SHOULD RESULT IN THE WEST COAST SEA BREEZE FRONT MOVING ACROSS
THE PENINSULA AND INTERACTING WITH THE EAST COAST SEA BREEZE FRONT
CLOSE TO THE COAST BY EARLY EVENING. WITH DEEP MOISTURE OVER THE
REGION A GOOD AMOUNT OF THUNDERSTORM ACTIVITY CAN BE EXPECTED.

STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ALONG THE EAST COAST AS
THE SEA BREEZES MERGE. BOATERS AND THOSE ALONG THE BEACHES SHOULD BE
ALERT FOR THUNDERSTORMS MOVING OFF OF THE MAINLAND LATER THIS
AFTERNOON. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS
OVER 40 MPH AND SMALL HAIL...AND WILL CONTAIN VERY HEAVY RAIN AND
FREQUENT LIGHTNING.

RL
Special weather statement, Jul 23, 11:21 AM EDT, 3 hours 36 minutes before
FLZ041-044>047-053-054-058-059-064-501-231720-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EDT SAT JUL 23 1994

...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

THE HIGH PRESSURE RIDGE AXIS HAS SHIFTED TO SOUTH CENTRAL FLORIDA.
THIS SHOULD RESULT IN THE WEST COAST SEA BREEZE FRONT MOVING ACROSS
THE PENINSULA AND INTERACTING WITH THE EAST COAST SEA BREEZE FRONT
CLOSE TO THE COAST BY EARLY EVENING. WITH DEEP MOISTURE OVER THE
REGION A GOOD AMOUNT OF THUNDERSTORM ACTIVITY CAN BE EXPECTED.

STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ALONG THE EAST COAST AS
THE SEA BREEZES MERGE. BOATERS AND THOSE ALONG THE BEACHES SHOULD BE
ALERT FOR THUNDERSTORMS MOVING OFF OF THE MAINLAND LATER THIS
AFTERNOON. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS
OVER 40 MPH AND SMALL HAIL...AND WILL CONTAIN VERY HEAVY RAIN AND
FREQUENT LIGHTNING.

RL
Special weather statement, Jul 23, 2:48 PM EDT, 9 minutes before
FLZ041-231950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT SAT JUL 23 1994

...STRONG THUNDERSTORM OVER NORTHERN VOLUSIA COUNTY...

AT 245 PM...RADAR INDICATED A RAPIDLY INTENSIFYING THUNDERSTORM
ALONG THE COAST BETWEEN ORMOND BEACH AND DAYTONA BEACH. THE
THUNDERSTORM WAS MOVING NORTHEAST AT 5 TO 10 MPH...BUT MAY CONTINUE
TO BUILD SOUTHWARD ACROSS ALL OF THE DAYTONA BEACH AREA. THE STORM
WAS PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN. ALSO
STRONG WIND GUSTS OVER 40 MPH ARE POSSIBLE ALONG WITH SMALL HAIL.

BOATERS OVER THE COASTAL WATERS SHOULD BE ALERT FOR THIS
THUNDERSTORM AS STRONG WIND GUSTS MAY OCCUR WELL IN ADVANCE OF THE
STORM.

RL
Special weather statement, Jul 23, 2:49 PM EDT, 8 minutes before
FLZ041-231950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT SAT JUL 23 1994

...STRONG THUNDERSTORM OVER NORTHERN VOLUSIA COUNTY...

AT 245 PM...RADAR INDICATED A RAPIDLY INTENSIFYING THUNDERSTORM
ALONG THE COAST BETWEEN ORMOND BEACH AND DAYTONA BEACH. THE
THUNDERSTORM WAS MOVING NORTHEAST AT 5 TO 10 MPH...BUT MAY CONTINUE
TO BUILD SOUTHWARD ACROSS ALL OF THE DAYTONA BEACH AREA. THE STORM
WAS PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN. ALSO
STRONG WIND GUSTS OVER 40 MPH ARE POSSIBLE ALONG WITH SMALL HAIL.

BOATERS OVER THE COASTAL WATERS SHOULD BE ALERT FOR THIS
THUNDERSTORM AS STRONG WIND GUSTS MAY OCCUR WELL IN ADVANCE OF THE
STORM.

RL

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.